Bioengineer.org | Common TB Drug Tied to Sharp Rise in Vision-Threatening Nerve Damage
13 October 2026
Bioengineer.org news story
Ethambutol has been a cornerstone of TB treatment for decades, prized for its effectiveness and its relatively mild side-effect profile compared with other first-line drugs. Yet a large new study from South Korea suggests that the medication may be quietly exacting a toll on patients’ eyesight, with the risk of optic nerve damage climbing steeply as the daily dose increases. The findings, drawn from more than a decade of national health insurance records, arrive at an awkward moment: TB rates in many countries are falling, but the patients who still require treatment are increasingly older and more medically fragile, precisely the groups most vulnerable to drug-induced injury.
The research, published in BMC Infectious Diseases by a team at Jeonbuk National University, took advantage of one of the world’s most comprehensive health databases, the Korean National Health Insurance Service. The investigators identified 31,175 patients diagnosed with TB between 2002 and 2013 and compared them with 84,522 matched individuals who had no TB diagnosis. To ensure the two groups were genuinely comparable, the team used propensity score matching, a statistical technique that balances factors such as age, sex, and underlying illnesses between the cohorts. They then tracked how often either group received a diagnosis of optic neuropathy, the umbrella term for damage to the optic nerve that can blur vision, drain color perception, and in severe cases cause permanent loss of sight.
Read the full news story here.
Source: Bioengineer.org
